Indiana, 2016

Winter Weather in Indiana, February 8 to 9, 2016

February 8 to 9, 2016 · NWS ILN · 3 events in 3 counties and zones

An upper level low pressure system centered in northwest Ohio saw disturbances rotate through it in the afternoon of Monday, February 8th. Snow showers in the region saw some accumulations in the afternoon and evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level low pressure system centered in northwest Ohio saw disturbances rotate through it in the afternoon of Monday, February 8th. Snow showers in the region saw some accumulations in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 8, 1:12 PM EST, 48 minutes earlier.

Area forecast discussion, Feb 8, 1:12 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
112 PM EST MON FEB 8 2016

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE GREAT LAKES
REGION OVER THE NEXT SEVERAL DAYS. THIS WILL USHER IN A MUCH
COLDER AIRMASS THROUGH MIDWEEK AND LEAD TO OCCASIONAL SNOW
SHOWERS TONIGHT THROUGH AT LEAST WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPERATURES ARE QUITE VARIABLE ACROSS THE FA. TEMPERATURES WILL
COOL WHEN PRECIPITATION MOVES THROUGH AND THEN INCREASE AFTER THE
PASSAGE OF SOME OF THE PRECIPITATION. A BAND OF HEAVIER
SNOW...AROUND AN INCH...IS MOVING THROUGH CENTRAL PORTIONS OF THE
FA. ELSEWHERE ACROSS THE AREA RAIN IS MOVING INTO THE TRISTATE AND
SOME LINGERING RAIN AND SNOW ARE PRESENT ACROSS CENTRAL OHIO. IN
GENERAL A MIX OF RAIN AND SNOW WILL BE PRESENT THIS AFTERNOON
BEFORE COLDER AIR MOVES IN AND TRANSITIONS TO ALL SNOW SHOWERS
ACROSS THE REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
COLDER AIR WILL WORK IN FROM THE WEST NORTHWEST TONIGHT AS AN
UPPER LEVEL LOW BEGINS TO CLOSE OFF AND PIVOT SLOWLY EAST ACROSS
NORTHERN OHIO. THERE ARE SOME MODEL TIMING ISSUES WITH THIS AS THE
00Z ECMWF IS THE FASTEST SHIFTING THE TROUGH AXIS AND LOW
EASTWARD...THE 00Z NAM THE SLOWEST AND THE 00Z GFS MORE IN THE
MIDDLE. OVER THE LAST SEVERAL RUNS THE PAST FEW DAYS...THE MODELS
HAVE BEEN CONSISTENTLY SHOWING AN ENHANCED AREA OF PCPN ASSOCIATED
WITH THE PIVOT POINT OF THE TROUGH AXIS AND UPPER LOW OVER
NORTHERN OHIO. THE 00Z RUNS HAVE SHIFTED THIS A LITTLE FARTHER
NORTH...AND ARE NOW SHOWING IT MORE ACROSS CENTRAL OHIO. THE
TIMING OF THE TROUGH WILL BE KEY AS TO EXACTLY WHERE THIS LINES
UP...BUT BASED ON THE 00Z RUNS...THIS NOW LOOKS TO BE SOMEWHERE IN
THE VICINITY OF THE COLUMBUS AREA.

MEANWHILE...A SECONDARY VORT MAX/EMBEDDED SHORT WAVE IS FORECAST
TO DROP DOWN ACROSS THE MID OHIO VALLEY LATE THIS AFTERNOON AND
INTO THIS EVENING AND SHOULD HELP MAINTAIN SOME SHOWER ACTIVITY
ACROSS THE SOUTH INTO TONIGHT. AS THE COOLER AIR MOVES IN...PCPN
WILL MIX WITH AND THEN CHANGE OVER TO SNOW THIS EVENING. BASED ON
THE LOW LEVEL THERMAL FIELDS OFF THE FORECAST SOUNDINGS...THIS
LOOKS TO BE IN THE 23Z-02Z TIME FRAME ACROSS THE WEST AND THE 03Z
TO 06Z TIME FRAME ACROSS THE EAST.

THE UPPER LEVEL TROUGH/LOW WILL SHIFT SLOWLY OFF TO THE EAST
TUESDAY INTO WEDNESDAY. IN CONTINUED CYCLONIC LOW LEVEL
FLOW...OCCASIONAL SNOW SHOWERS WILL PERSIST INTO WEDNESDAY. IT
ALSO LOOKS LIKE WE WILL GET INTO AN EXTENDED PERIOD OF A FETCH OFF
OF LAKE MICHIGAN TUESDAY NIGHT INTO WEDNESDAY. AS OF NOW IT LOOKS
LIKE THIS WILL LINE UP ACROSS NORTHERN PORTIONS OF OUR FA SO WOULD
EXPECT SOME BETTER SNOW SHOWER COVERAGE THERE TUESDAY NIGHT AND
WEDNESDAY.

SNOW AMOUNTS ARE TOUGH AS IT WILL DEPEND ON HOW FAST WE CHANGE
OVER TO SNOW THIS EVENING AND THEN EXACTLY HOW FAR SOUTH AND HOW
FAST THE UPPER LOW PIVOTS ACROSS THE REGION. AS OF NOW IT LOOKS
LIKE THE BEST CHANCE FOR MORE SIGNIFICANT SNOW LATER TONIGHT INTO
TUESDAY MORNING WOULD BE ACROSS EASTERN PORTIONS OF OUR FA. THERE
IS QUITE A RANGE IN BOTH OPERATIONAL AND ENSEMBLE MODEL GUIDANCE
FOR SNOWFALL TOTALS ACROSS THE AREA WITH SOME SUGGESTING THAT WE
COULD REACH WARNING CRITERIA ACROSS PARTS OF THE AREA. DUE TO THE
UNCERTAINTY OF THE TIMING AND THUS PLACEMENT OF THE POSSIBLE MORE
SIGNIFICANT SNOW...THINK THE BEST WAY TO HANDLE THIS IS TO RUN AN
ADVISORY FROM THIS EVENING ON THROUGH TUESDAY NIGHT ACROSS PARTS OF
OUR EAST AND SOUTH. WILL GO WITH AN EXTENDED PERIOD OF
ACCUMULATIONS OF 2-4 INCHES ACROSS THE EAST AND THEN 1-3 INCHES
ACROSS OUR SOUTH. THERE ARE SOME CONFIDENCE ISSUES WITH THESE
AMOUNTS BASED ON THE UNCERTAINTIES OUTLINED ABOVE. HOWEVER...WITH
THE ARCTIC AIRMASS SETTLING INTO THE REGION...EVEN IF WE DO NOT
COMPLETELY REACH THESE AMOUNTS...WOULD EXPECT TO AT LEAST HAVE SOME
TRAVEL ISSUES DUE TO THE BELOW FREEZING TEMPERATURES AND
OCCASIONAL SNOW SHOWER ACTIVITY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
INTO THURSDAY THE LOW LEVEL FLOW TRIES TO BACK OFF THE
LAKES...BREAKING UP THE FETCH. THIS SHOULD ALLOW FOR A GRADUAL
DECREASE IN SNOW SHOWERS CHANCES FROM SW TO NE. CENTRAL OHIO INTO
WEST CENTRAL OHIO COULD SEE LINGERING SNOW SHOWERS INTO THURSDAY
HOWEVER.

MODELS ARE STILL SHOWING DIFFERENCES IN THE HANDLING OF UPPER LEVEL
LEVEL ENERGY DROPPING OUT OF CENTRAL CANADA INTO THE ERN U.S. H5
TROF FRIDAY. THE MAJORITY OF THE MODELS WASH OUT ANY PCPN...BUT
EVERY ONCE IN A WHILE A MODEL SWINGS SOME MORE SNOW ACROSS THE OHIO
VALLEY. THIS RUN IT IS THE 12Z ECMWF. THE MODELS ARE PUSHING ANOTHER
CDFNT ACROSS THE GREAT LAKES FRIDAY...SO DID MENTION A SMALL CHANCE
OF PCPN WITH THE FRONT...BUT NOT TO THE EXTENT OF THE ECMWF.
SATURDAY INTO SUNDAY ANOTHER SHOT OF ARCTIC AIR SPILLS OVER THE
LAKES. MODELS ARE HAVING PROBLEMS RESOLVING THE LAKE EFFECT THAT FAR
OUT. WENT WITH FLURRIES ON SATURDAY FOR NOW. BY SUNDAY THERE MIGHT
BE ENUF SUBSIDENCE FROM BUILDING HIGH PRESSURE TO KILL ANY PCPN.

TEMPERATURES WILL BE BELOW NORMAL THROUGH THE PERIOD. HIGHS WILL
BE IN THE LOWER TO MID 20S THURSDAY AND FRIDAY. LOWS WILL BE
AROUND 10 ABOVE. TEMPERATURES WILL TURN BACK AROUND FOR SATURDAY
WITH THE PASSAGE OF THE CDFNT.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A MIX OF RAIN AND SNOW SHOWERS WILL MOVE ACROSS THE TAF SITES THIS
AFTERNOON BEFORE TRANSITIONING OVER TO ALL SNOW SHOWERS TONIGHT.
SNOW SHOWER ACTIVITY WILL CONTINUE OFF AND ON THROUGH THE
REMAINDER OF THE TAF PERIOD. VSBYS WILL BE REDUCED AT TIMES WITH
THE SNOW SHOWER ACTIVITY.  WINDS WILL PICK UP TONIGHT WITH WIND
GUSTS AROUND 20 TO 25 KNOTS THROUGH THE REMAINDER OF THE TAF
PERIOD. CIGS WILL BE VARIABLE HOWEVER GENERALLY EXPECT THEM TO
LOWER TONIGHT.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES LIKELY WITH IFR
VISIBILITIES POSSIBLE TUESDAY INTO WEDNESDAY. MVFR CEILINGS MAY
CONTINUE INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     WEDNESDAY FOR OHZ046-055-056-063>065-070>074-077>082-088.
KY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     WEDNESDAY FOR KYZ089>100.
IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     WEDNESDAY FOR INZ066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...NOVAK
SHORT TERM...JGL
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Feb 8, 11:54 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1154 AM EST MON FEB 8 2016

INZ050-058-059-OHZ026-034-035-042>045-051>054-060>062-091700-
WAYNE-FAYETTE-UNION-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-
CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-GREENE-
1154 AM EST MON FEB 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND SNOW SHOWERS THIS AFTERNOON WILL TRANSITION OVER TO ALL
SNOW SHOWERS THIS EVENING. OCCASIONAL SNOW SHOWERS WILL THEN
CONTINUE TONIGHT THROUGH TUESDAY NIGHT. SNOW ACCUMULATIONS OF 1 TO
3 INCHES ARE EXPECTED OVER A 36 HOUR PERIOD TONIGHT THROUGH
TUESDAY NIGHT. TRAVEL DIFFICULTIES ARE POSSIBLE DUE TO REDUCED
VISIBILITIES AND SOME SLICK SPOTS ON HIGHWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL SNOW SHOWERS WILL THEN CONTINUE TONIGHT THROUGH
TUESDAY NIGHT. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED
OVER A 36 HOUR PERIOD TONIGHT THROUGH TUESDAY NIGHT. TRAVEL
DIFFICULTIES ARE POSSIBLE DUE TO REDUCED VISIBILITIES AND SOME
SLICK SPOTS ON HIGHWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ046-055-056-063>065-070>074-077>082-
088-091700-
FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
DELAWARE-LICKING-FAYETTE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-
ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1154 AM EST MON FEB 8 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 8, 10:55 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 AM EST MON FEB 8 2016

OHZ062-063-071-072-081700-
GREENE OH-CLINTON OH-WARREN OH-FAYETTE OH-
1055 AM EST MON FEB 8 2016

...A SNOW SHOWER WILL AFFECT GREENE...CLINTON...NORTHEASTERN WARREN
AND FAYETTE COUNTIES UNTIL NOON EST...

AT 1053 AM EST...RADAR INDICATED A SNOW SHOWER OVER WILMINGTON...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
QUICKLY CHANGING VISIBILITY...
A QUICK HALF INCH TO AN INCH OF SNOW ACCUMULATION POSSIBLE...

LOCATIONS IMPACTED INCLUDE...
BEAVERCREEK...FAIRBORN...XENIA...WASHINGTON COURT HOUSE...
WILMINGTON...BELLBROOK...YELLOW SPRINGS...CEDARVILLE...WAYNESVILLE...
SABINA...JAMESTOWN...WASHINGTON...JEFFERSONVILLE...BLOOMINGBURG...NEW
HOLLAND...WILBERFORCE...NEW JASPER...STAUNTON...CLARKSVILLE AND
HARVEYSBURG.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 39 AND 73.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3954 8327 3928 8387 3954 8415 3958 8411
      3960 8411 3981 8398 3973 8365 3972 8365
      3971 8359 3963 8326
TIME...MOT...LOC 1553Z 223DEG 18KT 3946 8388

NOVAK
Local storm report, Feb 8, 11:39 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1139 AM EST MON FEB 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     SNOW             2 SSE WILMINGTON        39.42N  83.82W
02/08/2016  M1.2 INCH        CLINTON            OH   NWS OFFICE

&&

EVENT NUMBER ILN1600387

KC
Special weather statement, Feb 8, 11:59 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1159 AM EST MON FEB 8 2016

OHZ053-054-062>064-072-081800-
GREENE OH-CLINTON OH-FAYETTE OH-PICKAWAY OH-MADISON OH-CLARK OH-
1159 AM EST MON FEB 8 2016

...A SNOW SHOWER WILL AFFECT EASTERN GREENE...NORTHEASTERN CLINTON...
FAYETTE...NORTHWESTERN PICKAWAY...SOUTHERN MADISON AND EASTERN CLARK
COUNTIES UNTIL 100 PM EST...

AT 1158 AM EST...RADAR INDICATED A SNOW SHOWER NEAR JEFFERSONVILLE...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
QUICKLY CHANGING VISIBILITY...
UP TO AN INCH OF SNOW ACCUMULATION...

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WASHINGTON COURT HOUSE...LONDON...CEDARVILLE...
SABINA...JAMESTOWN...WASHINGTON...MOUNT STERLING...SOUTH
CHARLESTON...JEFFERSONVILLE...BLOOMINGBURG...WILBERFORCE...HARMONY...
LISBON...NEW JASPER...STAUNTON...BRIGHTON...SOUTH VIENNA...SOUTH
SOLON AND MIDWAY.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN OHIO BETWEEN MILE MARKERS 58 AND 70.
 I-71 IN OHIO BETWEEN MILE MARKERS 59 AND 89.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3942 8353 3970 8388 4000 8367 3973 8309
TIME...MOT...LOC 1658Z 230DEG 18KT 3960 8360

NOVAK
Local storm report, Feb 8, 12:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EST MON FEB 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     SNOW             5 SSE HEATH             39.96N  82.40W
02/08/2016  M1.0 INCH        LICKING            OH   DEPT OF HIGHWAYS

&&

EVENT NUMBER ILN1600388

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
February 8, 2:00 PM EST to February 9, 2:00 AM EST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

The observer in Brookville measured 3 inches of snowfall.

Winter Weather, Ripley

When
February 8, 2:00 PM EST to February 9, 2:00 AM EST
Where
Ripley forecast zone
Reported by
CoCoRaHS
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

The CoCoRaHS observer southwest of Batesville measured 2.3 inches of snow. The CoCoRaHS observer located 4 miles northeast of Osgood measured 2 inches of snow, while the observer north of Batesville and the EMA in town both measured 1.3 inches.

Winter Weather, Dearborn

When
February 8, 2:00 PM EST to February 9, 2:00 AM EST
Where
Dearborn forecast zone
Reported by
CoCoRaHS
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

The CoCoRaHS observer 3 miles west of Lawrenceburg measured 4.5 inches of snowfall. Other CoCoRaHS observers in the county measured 2.8 inches west of Aurora, 2.5 inches east of Moores Hill, 1.5 inches and 1 inch north of the town of Bright.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620165, 620168, 620169.